A-fibs - Can they become chronic?

I am a 68 yr. old woman who started with heart problems about 7 yrs. ago. I have had numerous catherizations and stents and, finally CABG X 6 almost 5 years ago. I have done well over the last 5 yrs with few problems. However, this week I ended up in the hospital with an episode of A-fib and was told this could become chronic. Has anyone had any experiences with A-fib? The meds I am on should have prevented this from happening and there is nothing I did to bring this on. It just happened and was very scary. I will see my regular cardiologist this week and hope to get some answers but I am curious as to others experiences with this. I hate to have to go on additional meds.

PatDig

Report post

5 replies. Join the discussion

Hi PatDig

Yes, Afib can be chronic. In 1998 I went into my first open heart surgery in Afib and came out of it still in Afib. Several months I was cardioverted and it lasted a couple few months, cardioverted again and placed on ameodarone to help stay in sinus rhythm. In 2001 there were two more open heart surgeries, more cardioversions - some successful and some not. I am apparently one who will not stay out of Afib and they have termed me with "chronic, regularly, irregular heart beat". EVERY doctor visit begins with an EKG strip. These three open heart surgeries were to correct congenital problems that were not found until I was 50 YOA and that was 12 years ago.

If you need to take ameodarone, please, please, do all the follow up testing they ask you to do. I did all that but still ended up with permanent lung damage.

I had to add coumadin to my meds which was the reason I opted for the porcine valve back in 1998. Regular testing for that is very important also.

I hope this helps. You are definitely not alone with the Afib problems. I hope your cardiologist visit goes well this week.

Bobbie

Report post

Hi Bobbie,

Thanks for your reply. Sorry to hear of your heart problems. I can't imagine having to undergo three open heart surgeries - one was too much.
Since I have been taking Toprol and Cartia, plus baby Aspirin and Plavix (in addition to Benicar & Lipitor) every day, it is puzzling why I had an episode of A-fib. At the hospital, they had me on an IV of Cartia all night and also gave me a shot of Heparin. It took a couple of hours for them to get my heartback to normal but then it dropped quickly. The cardiologist at the hospital indicated that this could happen again and become chronic and that is why I am interested in learning other's experiences.

My brother, who also has had open heart surgery (three bypasses) plus carotid artery surgery, has had A-fib experiences and was put on ameodarone and he warned me never to take that because it is very dangerous. Your experiences certainly confirm that fact. The cardiologist here said that if I had future episodes, they would probably put me on Coumadin but that it requires weekly testing of your blood to prevent bleeding.

I am anxious to learn what my regular cardiologist tells me. They did some tests in the hospital and he will have all those records. What scares me is that A-fibs can cause blood clots which can lead to a stroke. I'll let you know what I find out. Thanks again, Bobbie, I wish you well.

Pat

Report post

Hi Pat,

Thanks for your response about the Afibbing. Sorry your brother, also had problems with ameodarone - it is nasty stuff. And we already have enough problems without adding ameodarone ones on top of that.

Coumadin, well, that too is nasty stuff and it does require blood testing on a regular basis. There will be a target range that you need to keep the coumadin levels between and you will be fine. Weekly testing is very frequently, but it might be true until it becomes regulated. Mine has gone from every two weeks to monthly and now it is checked every six weeks. One thing to look for with the coumadin testing is how they test it - the finger stick is so much easier to deal with than a blood draw. Go for the stick if it is available. With my diet and exercise level it is very consistent. You will learn some foods to avoid, Green leafy especially Kale (but you can hardly chew that stuff) is something to avoid as are multi vitamins that contain vitamin K. The best vitamin to take with NO vitamin K is a childrens, chewable, fruit flavored one shaped like cartoon characters. That has the things you need plus it does not have the one that you should be avoiding. We discovered this after standing in the store for what seemed like hours looking at labels - who'd have thought a childrens vitamin???

Let me know what your cardiologist says. I'm here if you want to write any time.

Bobbie

Report post

Hi A-fib Buddies: I have had afib for about five years - did the ameodarone thing and my cardiologist called me and told me to stop taking it because it caused scarring on my lungs. I told him that I wasn't getting out of breath, etc. but he said that was why he wanted me to stop (so that I wouldn't get out of breath). I was just taking an aspirin daily for some time - but last Oct., when I was having an exam before cataract surgery, my primary dr. felt that I needed to see the cardiologist right away because my pulse was so high. When I saw him he decided to put me on Toprol XL - and also coumadin. As Bobbie said, you just have to watch your diet with foods containing a lot of vitamin K - and they do test your blood frequently. I'm 72 - feel great........but it's a scary feeling when your heart starts beating so rapidly. Every once in a while it happens - and nothing that I can think of seems to trigger it. I did take a meditation course and that helps - thinking happy thoughts. :-) Of course I avoid chocolate - drink decaf tea and coffee, etc.

Our son sent us to the Princeton Longevity Center for extensive testing. They felt that the atrial fib was under good control and that the medications appear to be appropriate. They do amazing things there - did a 64-slice heart scan. I'm scheduled to see my cardiologist next week for a regular check up - and will give him copies of their reports.

I really believe attitude is an important thing with our "problems" - and we just have to "accentuate the positive and eliminate the negative". :-)

Barb

Report post

I have been reading everyone comments here and it is amazing that I too am not alone. I have had chronic a-fib since birth and yes I didn't now I was until I have my open heart surgery in 1988. I had an ASD repair and Mitral valve repair. They tried all kinds of medicinces and I ended up having the worst side effect. I was able to tolerate atenolel (TENORMIN) for about ten yrs. I have had 4 cardioconversions 2 chemically and 2 de-fibillatored and it didn't work. So, one morning I woke up (1999) and my heart rate was up to 22o beats per minute. I was then told by my cardiologist that the next step would be a pacemaker. I was not happy about it but there was really no other choice. I don't feel the a-fib. As for Coumadin, I used it in the past and it is a very nasty drug and my cardiologist knows about how I feel about it and instead I take a strong dosage of Bayer aspirin a day. I eat well and love my veggies and salad and grains. I have also learned that negativity doesn't help me and meditation, walking (when you can) and believing in yourself that you are ok. since i have joined this community it helps me know I can share and feel that we have a supportive network of people who understand and who reach out "there hearts to each other" and inspire us to get through whatever happens through our day. I hope all goes well with you and God Bless. Ann

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support WomenHeart

Help WomenHeart reach its goals and support people like yourself by making a donation today.

Donate to  WomenHeart

Discussion topics

Heart health links and resources


The SCAD Ladies Stand Up -- Read the special report

Community leaders

Disclaimer

The information provided by this online support network through WomenHeart: The National Coalition for Women with Heart Disease and Inspire is for general informational purposes only. The information is not intended to substitute for professional medical advice, diagnoses, or treatment. If you are ill, or suspect that you are ill, see a doctor immediately. In an emergency, call 911 or go to the nearest emergency room. WomenHeart: The National Coalition for Women with Heart Disease never recommends or endorses any specific physicians, products or treatments for any condition.